Gentamicin shows retinal toxicity in rabbits, monkeys, and humans, but its mechanism of toxicity is not understood. Pig eyes, which are anatomically similar to human eyes, were examined with ophthalmoscopy, fluorescein angiography, and light and electron microscopy at time points ranging from 3 to 72 hours after intravitreous injection of 3 mg of gentamicin or vehicle to observe the sequence of toxicity-related changes that occur in the retina. The first ophthalmoscopic changes were retinal hemorrhages at 3 hours, followed by retinal whitening and thickening and vascular nonperfusion detected by fluorescein angiography 48 hours after injection. Vacuolization in the nerve fiber layer and perivascular swelling were seen at 6 hours, and subsequently, extended deeper into the retina. Vascular endothelial cells, photoreceptors, and the retinal pigment epithelium appeared to be spared from the toxic effects of gentamicin. At 48 and 72 hours after injection, numerous large and small retinal vessels showed congestion and leukocyte margination. These changes could not be prevented by increasing the pH of gentamicin to 7.2. These data suggest that gentamicin toxicity is not simply a pH-related phenomenon, that the primary targets of gentamicin toxicity are neurons and glia of the inner retina, and that retinal infarction occurs secondarily, possibly due to leukocytic plugging.